HARRISBURG, Pa. (WTXF) - It’s deadly and hasn’t hit Pennsylvania yet, but state officials are sending an urgent warning to people in the Keystone State and first responders about a new type of heroin laced with the drug carfentanil.
They say it’s “causing overdoses and deaths in neighboring states and might soon be circulating in the Commonwealth.”
According to Secretary of Health Dr. Karen Murphy and Drug and Alcohol Programs Secretary Gary Tennis, carfentanil is one of the most potent opioids in existence.
They say it’s “10,000 times stronger than morphine and 100 times more powerful than fentanyl. It’s commonly used as a tranquilizer for large animals, such as elephants.
“Carfentanil can slow breathing significantly. It is unsafe for human use, and even a very small dose can be lethal.”
The Department of Health is recommending first responders and health professionals who treat someone suspected of taking the drug, or encounter the drug itself, should use extreme caution. Carfentanil is absorbed through skin contact, inhalation, oral exposure, or ingestion, which may lead to an accidental drug poisoning.
Furthermore, since carfentanil isn’t meant for human consumption, there aren’t any studies to identify how effective Naloxone -- which rapidly reverses heroin and other opioid overdoses – can reverse the effects of this drug.
Heroin laced with carfentanil has been suspected of contributing to 174 overdoses in just six days in Cincinnati, Ohio. No overdoses from carfentanil-laced heroin have been confirmed so far in Pennsylvania. In 2015, more than 3,500 Pennsylvanians died from a drug overdose. Heroin and opioid overdose are the leading causes of accidental death in Pennsylvania.
Click here for the Pennsylvania Department of Health’s Opioid Abuse page to learn more about state opioid initiatives.
Also, click here to learn more about Substance Use Disorder and treatment options.